Skip to content
My WebMD Sign In, Sign Up
Problems with pain meds
avatar
Betsy57 posted:
I have facet disease, ddd, spinal fusion, arthritis, failed back surgery, etc., and have been prescribed narcotic pain meds for pain management. Whenever I take one, I end up with a migraine-like headache. I have tried hydrocodone, percocet, ultracet, nucynta and all the same result. I am in need of relief. Does anyone have any suggestion on how to take these drugs and bypass the headache. (I also use spinal injections which are helpful sometimes). Thank you.
Reply
 
avatar
Joels310 responded:
Hi, I've been prescribed to Norco for over a year and thehheadaches used to happen to me as well. They are a common problem with anything that causes dehydration. What is a good idea for anyone taking these medications, and anything else that dehydrates you. Drink plenty of water. They recommend 8 8oz glasses of water for a normal individual. Bump it up to 10-12 depending on your weight. A good way to figure out the correct amount for your weight is take the lbs you weigh cut in half and that is roughly the number of oz in water you should drink a day. I was a premed student for 3 years and studied into kinesiology and personal training. Herniated 5 disks in my back due to a genetic disorder I wasn't aware of and did a lot of research on everything with my treatments. Hope this helps.
 
avatar
Joels310 replied to Joels310's response:
i. e. Weight = 240lbs
120 oz of water through out the day
I would drink 6, 20 oz bottles of water (same bottle refilled just so you know I'm not filling up landfills with plastic)
 
avatar
peskypain responded:
I agree with others in that dehydration is one of the more common side effects when taking an opiate medication. Make sure you stay away from a lot of caffeine (no more than 100mg a day) as this can cause rebound headaches...

As well as making sure your water intake is appropriate. I drink 12-14 glasses a day.
 
avatar
cweinbl responded:
There are many useful opioids or opiate synthetic derivatives. You have only tried a handful. Ask your physician to continue rotating until you find one (or perhaps more likely a combination of two, one long-acting & one short-acting) that you can tolerate. Many physicians, particularly if they trust you (such as a long-time family doctor), will allow you to continue to try one after the other until you finally achieve success.

It is also useful to remember that most side effects dissipate over time. Thus, if the chronic pain patient find a way to tolerate the headache, nausea, abdominal pain, itching, etc.), eventually, over a period of weeks or a few months, it will dissipate or disappear.

Meanwhile, there are dozens of non-invasive and minimally invasive options. I can reduce my pain significantly with biofeedback. Mind-body techniques like Yoga, systematic relaxation, meditation and biofeedback can help - at least a little. Some patients benefit from acupuncture, TENS, PT, kinesiotherapy or even hypnosis. If your injections help, that's a step in the right direction. Good luck!
cweinbl
csw2@bex.net


Featuring Experts

David N. Maine, MD is the director of the Center for Interventional Pain Medicine at Mercy Medical Center in Baltimore. Maine graduated with a degree ...More

Helpful Tips

TylenolExpert
Overdoses from acetaminophen send thousands of people to the emergency room in the U.S. each year according the Centers for Disease Control ... More
Was this Helpful?
5 of 6 found this helpful

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.